Ohio, 2005

Hail in Ohio, May 14, 2005

May 14, 2005 · NWS RLX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 2:20 PM EST, 20 minutes earlier.

Area forecast discussion, May 14, 2:20 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT SAT MAY 14 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

NEW SEVERE THUNDERSTORM WATCH BOX #277 IS IN EFFECT UNTIL 9 PM.
CONTINUE TO SEE CONVECTION IN PREVIOUSLY ISSUED WATCH BOX #276 FOR
NE KENTUCKY UNTIL 7 PM.  STRONG WINDS HAVE BEEN NOTICED THIS
AFTERNOON...WITH GUSTS 25 TO 30 MPH WITHOUT ANY THUNDERSTORMS
AROUND.  PLENTY OF POSITIVE STRIKES SHOWING UP WITH THESE
THUNDERSTORMS.  ALONG WITH MONITORING FOR SEVERE
THUNDERSTORMS...WITH BE LOOKING AT THE POTENTIAL FOR FLOODING ONCE
AGAIN...PARTICULARLY ACROSS VIRGINIA COUNTIES.

MUCH OF THE SIGNIFICANT WEATHER WILL BE EXITING TO OUR EAST AFTER
06Z TONIGHT.  HOWEVER...PLENTY OF LOW LEVEL MOISTURE REMAINS.  WINDS
WILL ALSO BE ON THE DECREASE...ALLOWING THIS LOW LEVEL MOISTURE TO
SETTLE IN AND CREATE AREAS OF FOG TOWARDS DAWN.

&&

.PREVIOUS DISCUSSION...
(ISSUED 251 PM EDT SAT MAY 14 2005)

LONG TERM (TOMORROW THROUGH SUNDAY)...

EVEN THOUGH COLD FRONT EXITS EASTERN MOUNTAINS EARLY SUNDAY...
GUIDANCE SHOWS ABUNDANT LOW LEVEL MOISTURE AND H8 COLD AIR
ADVECTION. THESE WILL RESULT IN LOW LEVEL CU FORMATION DURING THE
DAY. WITH LESS SUNSHINE AND THE COLD AND DRY AIR ALOFT...HIGHS
SHOULD BE IN THE MID TO UPPER 60S LOW LANDS AND MID 50S TO LOWER 60S
OVER HIGHER TERRAIN. A SECONDARY COLD FRONT WILL DIG SOUTH FROM THE
NORTHERN PLAINS INTO THE OHIO VALLEY EARLY SUNDAY. WITH LIMITED LOW
LEVEL MOISTURE...EXPECT NO PRECIPITATION ASSOCIATED WITH IT...BUT
WILL BRING ANOTHER SHOT OF COLD AIR INTO THE AREA...LOWERING
TEMPERATURES EVEN MORE ON SUNDAY NIGHT AND MONDAY.

HIGH PRESSURE TAKES CONTROL THROUGH EARLY WEDNESDAY WITH NEAR NORMAL
TEMPERATURE. GUIDANCE SUGGEST ANOTHER LOW PRESSURE DROPPING FROM THE
NORTHERN PLAINS INTO THE OHIO VALLEY. CHANCES OF RAINFALL INCREASE
AS A WEAK WARM FRONT PUSHES NORTHEAST ACROSS THE AREA LATER ON
WEDNESDAY...AND BECOMING LIKELY ON THURSDAY WITH THE PASSAGE OF A
COLD FRONT.

AVIATION...

GOOD DIURNAL HEATING THIS MORNING WILL PROVIDE EXTRA BUOYANCY TO
SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT EXTENDING FROM THE
GREAT LAKES ACROSS INDIANA AND WESTERN KENTUCKY. RADAR SHOWS STRONG
THUNDERSTORMS EAST OF THE OHIO RIVER TO CENTRAL WEST VIRGINIA... AND
OVER THE EASTERN MOUNTAINS. THESE THUNDERSTORMS ARE AHEAD OF AN
APPROACHING COLD FRONT WHICH EXTENDS FROM THE GREAT LAKES...SOUTH
AND SOUTHWEST ACROSS INDIANA AND WESTERN KENTUCKY. EXPECT FRONT TO
PASS ACROSS HTS...PKB...AND CRW BY LATE INCLUDED HEAVY
THUNDERSTORMS WITH STRONG GUSTY WINDS AT PKB...HTS...BKW...CRW
DURING THE FIRST SIX HOURS...SPREADING THE THUNDER ACTIVITY TO THE
REST OF THE SITES THIS EVENING. ABUNDANT MOISTURE COULD RESULT IN
FOG CONDITIONS TOMORROW MORNING...BUT WINDS SHOULD KEEP GENTLE TO
MODERATE OVERNIGHT SUPPRESSING DEEP FOG FORMATION.

OVERALL...MVFR/IFR CONDITIONS FOR POOR VISIBILITIES AND LOW CEILINGS
WITHIN THUNDERSTORMS. VFR CONDITIONS EXPECTED AT WESTERN SITES BY
MIDNIGHT. MVFR/VFR CONDITIONS WILL RETURN AGAIN OVERNIGHT DUE TO
LIGHT FOG...EXCEPT AT HTS...CRW... WHERE SKIES SHOULD CLEAR SOME
ALLOWING FOR RADIATIONAL COOLING AND FOG FORMATION.

PREVIOUS DISCUSSION...
(ISSUED 1235 PM EDT SAT MAY 14 2005)

SHORT TERM (REST OF TODAY)...

THUNDERSTORM WATCH BOX #276 FOR OUR KY COUNTIES...IN EFFECT UNTIL 7
PM THIS EVENING.  WITH THIS FORECAST UPDATE...HAVE EDITED POPS
SLIGHTLY AND RAISED TEMPS FOR ALL LOCATIONS EXCEPT PORTION OF SE
OHIO THAT HAVE REMAINED UNDER THE CLOUDS.  IN THE AFTERNOON
HEATING...BEGINNING TO SEE SCATTERED SHOWERS POP UP ACROSS THE
HIGHER ELEVATIONS OF EASTERN WEST VIRGINIA...AND AHEAD OF MOISTURE
BAND ACROSS KENTUCKY AND OHIO.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ033 FROM 3 PM SATURDAY TO 7 AM SUNDAY.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH FOR VAZ003-004 FROM 3 PM SATURDAY TO 7 AM SUNDAY.

&&

SHORT TERM...KF
Hazardous weather outlook, May 14, 3:32 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
432 AM EDT SAT MAY 14 2005

VAZ003-004-WVZ033-150825-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
432 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
MCDOWELL COUNTY OF WEST VIRGINIA.

.DAY ONE...

STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING
COLD FRONT THIS AFTERNOON AND OVERNIGHT.  THE MAIN THREAT WOULD BE
LARGE HAIL AND DAMAGING WINDS.  VERY HEAVY RAIN IS ALSO POSSIBLE WITH
THUNDERSTORMS.  AFTER NEARLY 3 INCHES OF RAIN FELL IN SOME
LOCATIONS...THE THREAT OF FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034>040-046-047-150825-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH-
GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-
LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-
MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-
POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-
WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV-
432 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...AND MOST OF WEST VIRGINIA.

.DAY ONE...

STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING
COLD FRONT THIS AFTERNOON AND OVERNIGHT.  THE MAIN THREAT WOULD BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 14, 1:33 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT SAT MAY 14 2005

KYZ101>103-105-141930-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-
INCLUDING THE CITIES OF...ASHLAND...DURBIN...GRAYSON...
GREENUP AND LOUISA
233 PM EDT SAT MAY 14 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

FOR CARTER...GREENUP...BOYD...AND LAWRENCE COUNTIES IN KENTUCKY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS
EVENING.  STRONG GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS FROM
ANY STORMS THAT DEVELOP OVER THE REGION.  BRIEF HEAVY RAIN IS ALSO
LIKELY WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 14, 1:55 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT SAT MAY 14 2005

KYZ102-141930-
CARTER KY-
255 PM EDT SAT MAY 14 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...STRONG THUNDERSTORM WITH GUSTY WINDS MOVING THROUGH CARTER
COUNTY...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OLIVE HILL...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GLOBE...
  GESLING...DENTON...GRAYSON AND CARTER CAVES STATE PARK.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

15
Special weather statement, May 14, 2:19 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT SAT MAY 14 2005

WVZ007-008-141945-
JACKSON WV-MASON WV-
319 PM EDT SAT MAY 14 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...A STRONG THUNDERSTORM MOVING FROM NORTHEASTERN MASON COUNTY INTO
WESTERN JACKSON COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF RIPLEY...OR ABOUT 11 MILES SOUTH
OF RACINE...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE LEROY...
  COTTAGEVILLE...RAVENSWOOD AND LEON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

15

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
May 14, 2:40 PM EST
Where
Lawrence County, Waterloo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -82.467

Hail, Gallia

When
May 14, 2:48 PM EST
Where
Gallia County, Patriot
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -82.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446159, 5446247.